MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC EPIDURAL CATHETERIZATION KIT; ANESTHESIA CONDUCTION CATHETER

ARROW INTERNATIONAL LLC EPIDURAL CATHETERIZATION KIT; ANESTHESIA CONDUCTION CATHETER
Catalog Number AK-05502
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/18/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It is reported that: "i began the epidural in the sitting position, followed sterile technique and had a first pass loss of resistance at the l3/4 level.Her ligament was firm and given her height i was not surprised to find the epidural space approximately 1-1.5cm from the hub of the needle.This would give a loss of resistance at a depth of approximately 7 cm.I threaded the catheter approx 4cm into the epidural space and while doing so the back of the catheter slid onto a non-sterile area.Given her stage in labor i elected to pull the catheter back through the tuohy and replace it.I pulled lightly and met slight resistance.My second pull was slightly more forced but still in the mild category and the catheter unwound quickly in front of me.The catheter did not pull out intact a few centimeters then unwind.It came apart quickly without pulling back intact at all.The wire of the epidural remained in the needle, and i was holding only a short piece of catheter.Given her depth to the epidural space from the skin and having already threaded the catheter into the epidural space, i was confident that several centimeters of catheter remained.I pulled the needle back slowly at this point, supporting tension off the wire.No wire or catheter could be seen at the puncture site once the needle was removed.I proceeded to redo the epidural a space or two higher with the separately packaged catheter.This occurred quickly and without incident.Neurosurgery was consulted and the patient had surgery the following am for removal of the retained cath tip.The neurosurgery note indicates that the catheter was approximately 2.5cm from the patient's skin.Given the depth of her epidural space (7cm) and my experience trying to replace the catheter (pulled apart immediately), the catheter came apart inside the needle barrel." an xray and ct scan were performed as a result of the incident.The patient had no symptoms at the time and had a follow up review 16 days after the event with no reported numbness, pain or weakness.The patient was reported as fine.
 
Additional Manufacturer Narrative
(b)(4).The customer reported the catheter broke during removal.The customer returned one epidural catheter piece and lidstock.The returned sample was visually examined with and without magnification.Visual examination of the returned catheter piece revealed the proximal end of the catheter was returned and was intact.The returned catheter piece also reveals signs of stretching.The extrusion is slightly stretched, while the coil wire is extremely stretched at the likely most distal end of the catheter.The coil wire extends at least 13cm beyond the extrusion and is tangled as the distal tip is not intact and was not returned.The returned catheter appears used as biological material can be seen between the inner coils.No other defects or anomalies were observed.A dimensional inspection was performed on the returned catheter using a ruler.The returned catheter extrusion measures approximately 81.5cm.This indicates at least 7.0cm of the extrusion is missing as the specification for the epidural catheter indicates that the proper extrusion length of an epidural catheter is 88.5-91.5cm per graphic.A device history record review was performed on the epidural catheter with no relevant findings.The ifu for this kit warns the end user, "never advance catheter more than 5 cm beyond the needle tip.Advancing catheter more than 5 cm increases the likelihood of catheter-related complications." the ifu also warns the user, "never tug or quickly pull on catheter during removal from patient to reduce risk of catheter breakage.Do not apply additional tension on the catheter if catheter begins to stretch excessively.Reposition patient to open the vertebral interspaces and re-attempt removal if resistance is encountered or if catheter stretches excessively during removal." the reported complaint of the epidural catheter breaking during removal was confirmed based upon the sample received.The returned catheter piece showed signs of stretching as the extrusion was slightly stretched, while the coil wire was extremely stretched at the likely most distal end.The ifu for this product warns the user not to apply additional tension if the catheter begins to stretch as there is a risk for separation.Therefore, based upon the condition of the sample received and the observed evidence of the extrusion and coil wire stretching at the distal end, unintentional user error caused or contributed to this event.No further action is required at this time.

Brand Name
EPIDURAL CATHETERIZATION KIT
Common Device Name
ANESTHESIA CONDUCTION CATHETER
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL DE MEXICO S.A. DE C.V.
ave. washington 3701
colonia panamericana, chihuahua
chihuahua 31200
MX   31200
Manufacturer Contact
elaine cully
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key19275613
Report Number9680794-2024-00395
Device Sequence Number20750385
Product Code BSO
UDI-Device Identifier60801902005139
UDI-Public60801902005139
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K140110
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2025
Device Catalogue NumberAK-05502
Device Lot Number33F23L0419
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/16/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2024
Initial Report FDA Received Date05/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale